There are actually side effects to almost all new medications, so it’s not uncommon to feel aches and pains, headaches, stomachaches, or fatigue for a few days (up to a maximum of a month). Anything beyond that and you should tell your doctor. One 2008 study showed that 60 percent of people on antiretrovirals had diarrhea, but that was before the Food and Drug Administration approved Fulyzaq, the first antidiarrheal drug for people with HIV.
Side effects to HIV meds used to be brutal — if you lived through the last few decades, you probably remember — but with newer medications on the market, the majority of people will not experience any serious side effects. If you do, your doctor should help you find a treatment that works for you without them.
AIDS.gov has a list of the most common long-term effects of HIV meds on some users, which include lipodystrophy (fat redistribution); insulin resistance (which can lead to blood sugar level abnormalities and, possibly, diabetes); increases in cholesterol or triglycerides (which affects 3-5 percent of certain medication users); decreases in bone density (which can increase your risk of fractures), and lactic acidosis (which can lead to everything from muscle aches to liver failure).
Also, the U.K. HIV group Avert points out that not all drugs have the same side effects so “for example, efavirenz is the drug most associated with psychiatric symptoms, while protease inhibitors are more likely to raise levels of cholesterol and triglycerides.” So what works for one person might make the other person sick, and if there are other existing health issues like high blood pressure, diabetes, anxiety disorders, or hepatitis, those can increase the risk of certain side effects.
Bottom line: They are rarely severe, but if you have any side effect longer than a few weeks, don’t just assume you have to just put up with it; ask your doctor about it.